Imatinib-induced agranulocytosis in patients with gastrointestinal stromal tumors
Journal of Clinical Pharmacology , Volume 55 - Issue 8 p. 920- 925
Agranulocytosis is a rare but serious side effect of imatinib in gastrointestinal stromal tumor (GIST) patients. Imatinib is an inhibitor of the proto-oncogene tyrosine kinase (c-kit) and the first-line agent in patients with locally advanced and metastatic GIST. Little evidence is available on the management of this adverse event, and consensus-based guidelines are lacking. In this article, we describe 4 patients with agranulocytosis after starting imatinib. In addition, an overview of the available literature concerning the underlying mechanisms is given, and therapeutic strategies for overcoming this adverse event are discussed. In our experience it appears safe to restart imatinib after normalization of neutrophil count. In case of relapse of agranulocytosis, reintroduction combined with prednisolone, with treatment with granulocyte colony-stimulating factor or dose reduction can be considered.
|agranulocytosis, gastrointestinal stromal tumor, GIST, Gleevec, Glivec, imatinib mesylate, neutropenia|
|Journal of Clinical Pharmacology|
|Organisation||Erasmus MC: University Medical Center Rotterdam|
Farag, S, Verschoor, A.J, Bosma, J.W, Gelderblom, H, Kerst, J.M, Sleijfer, S, & Steeghs, N. (2015). Imatinib-induced agranulocytosis in patients with gastrointestinal stromal tumors. Journal of Clinical Pharmacology, 55(8), 920–925. doi:10.1002/jcph.498